Alert archive / Missouri / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 131, NWS Kansas City, MO

September 16, 1997Livingston County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Sep 16, 1997, 8:46 PM CDT for Livingston County, Missouri. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 16, 1997, 8:46 PM CDT (01:46 UTC)
Expired
Sep 16, 1997, 9:30 PM CDT
In force
44 min
Issued by
NWS Kansas City, MO
Area
Whole counties

County Livingston County, MO

The radar

The Pleasant Hill radar (KEAX), 124 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 16, 8:55 PM CDTThunderstorm Wind 60Chillicothe, MOA HAM radio operator reported a 60 MPH wind gust at Chillicothe. The sheriff's department reported downed large trees in the southwest part of Chillicothe and also in the downtown section.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 1997-09-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2074 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 1997-09-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2074 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1616 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

473 
WUUS1 KMCI 170145 RRA
SVRMCI
MOC117-170230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
846 PM CDT TUE SEP 16 1997

* SEVERE THUNDERSTORM WARNING FOR
    LIVINGSTON COUNTY - NORTH CENTRAL MISSOURI
 
* UNTIL 930 PM CDT

* SOME LOCATIONS AFFECTED
    SPRING HILL BY 850 PM
    CHILLICOTHE BY 900 PM
    WHEELING BY 915 PM

* AT 840 PM WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR SAMPSEL MOVING EAST AT 40 MPH.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL TO 1 INCH AND WIND
GUSTS TO 7O MPH.

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS.  FOR
YOUR SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

POLSTON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 16, 3:00 PM CDT, 5 hours 46 minutes earlier.

Area forecast discussion, Sep 16, 3:00 PM CDT, 5 hours 46 minutes before
AREA FORECAST DISCUSSION...
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
300 PM CDT TUE SEP 16 1997

1930Z IKM VIS AND 1935Z RADAR SHOWING SIGNS OF INCRSG CNVTV DVLPMT
IN NW MO. AMS QUITE UNSTBL...DWPTS IN LOW 70S AND TEMPS IN LOW
90S...LEADING TO LIS -6 OR BETTER AND POTENTIAL CAPES NR 4000
J/KG. GOOD MCON ALONG CDFNT WHICH STRETCHES AT 19Z FM NR OMA TO
JUST E OF CNK AND THEN SWWD TO OK PNHNDL. THIS FORCING WL
EVENTUALLY OVERCOME CAP AND STG/SVR TSTMS EXPCTD. DVLPMT LIKELY
FURTHER SW INTO ERN KS. WITH WBZ LVLS ABOVE 13000 FT...FEEL MAIN
THREAT OF SVR TNGT WL BE WNDS. LATEST VAD WINDS FROM EAX SHOWING
INCRSG LOW LVL FLOW (AOA 40 KTS BETWEEN 4K-6K FT) WITH SRH NOW OVR
200 M2/S2. PROFILERS DEPICTING WELL DEFINED TROUGH...CORRELATING
WELL WITH BACK EDGE OF CLOUDINESS OVER CNTL KS. MID LVL FLOW TO
INCREASE AS TROUGH SWINGS THROUGH PROMOTING POSSIBLE ISOLD SIG
EVENTS...ESPECIALLY ACROSS NRN MO.

LMTD MODEL DATA TO PERUSE. ONLY NGM AVAILABLE. STG CDFNT TO PASS
THROUGH AREA OVRNGT...BEFORE STALLING OUT ACROSS NRN OK. THIS
SHOULD REALLY DRY AMS OUT BUT TIGHT MSTR GRAD WL BE JUST TO OUR
SOUTH. FLOW ALOFT BECOMES ZONAL AND AS A RESULT...LOW PRES DVLPS
ACROSS PLAINS AGAIN. STG LLJ (35-50 KT) FCST TO DVLP ERLY THU FM
WRN KS INTO NRN PLAINS. GOOD THTE ADVT A RESULT AND TSTMS EXPCTD
AGAIN ACROSS AREA WITH BEST CHC IN NW. WITH ONLY LMTD DATA...WL LET
MID SHIFT DECIDE IF HIGHER AND MORE EXTENSIVE POPS WARRANTED OVR
MORE OF CWA.

TOOK A QUICK LOOK AT EXTND TDY. MRF FCSTG SIGNIFICANT COOL DOWN BY
WEEKEND. LOWS DOWN IN THE 40S AND HIGHS ONLY LOW 60S. MAYBE A TAD
TOO COOL BUT IN ANY EVENT...MUCH COOLER WX THIS WEEKEND. SHOULD
REALLY FEEL LIKE FALL.

QUICK UPDATE...AT 20Z...TSTMS QUICKLY FORMING JUST NW OF TOP.

.EAX...NONE.

POLSTON

Nearby

Severe Thunderstorm Warnings in Missouri, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.